Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 141, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2017, 12:52 PM CDT for Dickinson County, Geary County, Riley County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 12:52 PM CDT (17:52 UTC)
- Expired
- Jun 27, 2017, 1:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dickinson County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 1:12 PM CDT | HAIL 2 | 6 Nw Junction City, KS | REPORT OF 1 TO 2 INCH SIZED HAILSTONES ON HIGHWAY 57 ON THE NORTH SIDE OF THE DAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KTOP 271752
SVRTOP
KSC041-061-161-271830-
/O.NEW.KTOP.SV.W.0141.170627T1752Z-170627T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1252 PM CDT TUE JUN 27 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Dickinson County in central Kansas...
Southwestern Geary County in east central Kansas...
Southwestern Riley County in northeastern Kansas...
* Until 130 PM CDT
* At 1251 PM CDT, a severe thunderstorm was located 4 miles southwest
of Milford Lake, moving east at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Junction City and Grandview Plaza.
This includes Interstate 70 between mile markers 291 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Milford Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3913 9696 3915 9675 3894 9675 3902 9702
3913 9704
TIME...MOT...LOC 1751Z 276DEG 8KT 3910 9698
HAIL...1.00IN
WIND...<50MPH
$$
Baerg3 follow-up statements
215
WWUS53 KTOP 271801
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
101 PM CDT TUE JUN 27 2017
KSC041-271810-
/O.CAN.KTOP.SV.W.0141.000000T0000Z-170627T1830Z/
Dickinson-
101 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3913 9696 3915 9675 3894 9675 3900 9696
TIME...MOT...LOC 1800Z 276DEG 8KT 3910 9695
$$
KSC061-161-271830-
/O.CON.KTOP.SV.W.0141.000000T0000Z-170627T1830Z/
Geary-Riley-
101 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN GEARY AND SOUTHWESTERN RILEY COUNTIES...
At 100 PM CDT, a severe thunderstorm was located near Milford Lake,
moving east at 10 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Junction City and Grandview Plaza.
This includes Interstate 70 between mile markers 291 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Milford Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3913 9696 3915 9675 3894 9675 3900 9696
TIME...MOT...LOC 1800Z 276DEG 8KT 3910 9695
HAIL...1.75IN
WIND...<50MPH
$$
27943
WWUS53 KTOP 271816
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
116 PM CDT TUE JUN 27 2017
KSC061-161-271830-
/O.CON.KTOP.SV.W.0141.000000T0000Z-170627T1830Z/
Geary-Riley-
116 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN GEARY AND SOUTHWESTERN RILEY COUNTIES...
At 115 PM CDT, a severe thunderstorm was located near Milford Lake,
moving east at 10 mph.
HAZARD...Two inch hail.
SOURCE...Law enforcement reported 2 inch hail on the north side of
the Milford Lake dam.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Junction City and Grandview Plaza.
This includes Interstate 70 between mile markers 293 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Milford Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3913 9694 3915 9675 3894 9675 3898 9690
TIME...MOT...LOC 1815Z 276DEG 8KT 3910 9691
HAIL...2.00IN
WIND...<50MPH
$$
27968
WWUS53 KTOP 271828
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
128 PM CDT TUE JUN 27 2017
KSC061-161-271837-
/O.EXP.KTOP.SV.W.0141.000000T0000Z-170627T1830Z/
Geary-Riley-
128 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEARY AND
SOUTHWESTERN RILEY COUNTIES WILL EXPIRE AT 130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. Dime sized hail
will still be possible with this storm.
LAT...LON 3913 9694 3915 9675 3894 9675 3898 9690
TIME...MOT...LOC 1827Z 276DEG 8KT 3910 9688
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:47 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 27, 12:47 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1247 PM CDT Tue Jun 27 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 247 AM CDT Tue Jun 27 2017 At 08Z Tuesday morning, synoptic boundary has stalled out near the KS/OK border region. WV imagery suggests that the shortwave trough that worked through the area has moved off to the east/southeast over the Mid MS Valley into the Ohio Valley region along with associated mid level speed max. In the wake of this wave, shortwave ridging is building into the Central Plains. Overnight tonight, patchy fog will likely persist until mixing takes place around the 13-14Z time frame. Valley areas will likely see the greatest impact with some areas already around 1 1/2 SM VIS. Will monitor for the potential for a dense fog advisory as areas in south central NE have been seeing 1/4 to 1/2 SM VIS. This is due to surface high pressure centered over the region along with saturated ground from previous rainfall earlier today. The aforementioned shortwave ridging will set the stage for a pleasant Tuesday with highs into the middle 80s with increasing late morning/afternoon winds and WAA bringing in higher dewpoints back into the 60s. Winds will likely gust up into the 25-30MPH range especially points west of Topeka. Biggest change for late night Tuesday into the early AM hours on Wednesday is to delay precip and focus the bulk of any storms and showers over northern portions of the area. Bulk of the forcing with zonal flow shortwave working into the area late in the period remains largely north of the area into NE/IA. This is also the focus for LLJ convergence, so it stands to reason that the better convergence resides north. Regardless, storms this late in the period over northeastern KS should be elevated and not pose too much of a severe threat by the time they make their way into the area. .LONG TERM...(Wednesday through Monday) Issued at 247 AM CDT Tue Jun 27 2017 Wednesday through Friday, Zonal mid and upper level flow will be progged by the numerical models across the plains Wednesday into Wednesday night. An upper level trough will move onshore across northern CA and the Pacific Northwest Tuesday night and will move east across the central plains Thursday into Friday morning. Wednesday looks dry and warm through most of the day as an EML advects east across eastern KS. A cold front will push southeast across the upper Midwest into southeast NE by 00Z. The NAM and GFS show a tail end line of storms backbuilding southwest into the northeast counties of the CWA during the late afternoon hours. Deep moisture advection and steep lapse rates above the EML will cause MUCAPE to increase between 2500-3000 J/KG. The 0-6KM effective shear will increase to around 30 KTS across northeast KS as a 35 KT H5 speed max moves east across NE and northern KS through the afternoon and into the evening hours. Most numerical models do show a line of potentially severe storms back building southwest along a weak cold front into northeast KS during the late afternoon and evening hours. Some of these storms could be severe across northeast KS during the late afternoon and into the evening hours. The CAP may be strong enough to prevent the line from developing southwest across the central or east central counties. High temperatures Wednesday afternoon will reach the upper 80s across northeast and east central KS with mid 90s across the southwest counties of the CWA. Some areas may see heat indicies around 100 degrees. Wednesday night, a complex of severe thunderstorms will develop across northeast CO and northwest KS during the evening hours. This complex of thunderstorms may become severe and move east across northern KS late Wednesday night into the morning hours of Thursday. The best chance for severe thunderstorms will probably be across north central KS with damaging winds and large hail as the primary hazards. The complex of storms may begins to weaken as they move east into northeast and east central KS after 12Z THU. Thursday, the morning complex of storms will move east into MO through the mid and late morning hours. The complex of storms may produce an outflow boundary that will gradually lift northward into NE during the afternoon hours. A stronger H5 trough will approach the central high plains by late afternoon and widespread thunderstorms will develop along the surface cold front across northeast and north central KS during the late afternoon hours. The GFS model forecasts much stronger low-level shear with 0-3 KM around 300 J/KG across the northern counties of the CWA by 00Z FRI. If the GFS solution turns out to be accurate with the stronger low-level shear, I would not rule out the possibility of isolated tornadoes with any discrete supercells that forms ahead of the surface low and cold front. The NAM and ECMWF model solutions forecast the the low- level winds to be more veered and the linear forcing ahead of the front may cause a line of thunderstorms to rapidly develop across the northeast counties of the CWA, then the squall line will backbuild into central and southwest KS through the early evening hours. I suppose any discrete or scattered storms could rotate given 0-6KM effective shear of 30 to 40 KTS and MLCAPES of 3,000 to 4,000 J/KG. The NAM and ECMWF model solutions would lead to more of a large hail and damaging wind hazard. The line of potentially severe thunderstorms will push southeast across the remainder of the CWA during the evening hours ahead of the surface front. The NAM model has the front moving much slower across the southeast counties between 6Z and 12Z FRI, thus there could be a period of training storms which could lead to some flooding. Highs on Thursday will be in the upper 80s to lower 90s Friday, the upper level trough across KS will shift east into MO and the upper Midwest. The surface front will push southeast of the CWA during the mid morning hours. Skies will clear from northwest to southeast across the CWA. High temperatures will be cooler with highs in the lower to mid 80s expected. Saturday through Monday, the upper trough will amplify across the Great Lakes states and OH river valley. The flow will become northwesterly at mid levels of the atmosphere across the central Plains. We may see minor H5 troughs dig southeast across the plains and provide chances for showers and thunderstorms Saturday afternoon into Sunday. The ECMWF shows a more amplified upper trough digging southeast across the plains late Sunday into Monday. This may provide a better chance for showers and thunderstorms Sunday afternoon through Tuesday morning. Highs temperatures will be in the mid 80s. The showers may end by the afternoon hours on Tuesday, July 4th, as the H5 trough digs southeast across MO and northern AR. Both the ECMWF and GFS show QPF east and southeast of the CWA during the evening hours. There may be a break in the low cloud cover for fireworks. Highs on the 4th will be in the mid to upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue Jun 27 2017 Ongoing thunderstorms across central KS may impact MHK through 20Z. Otherwise, VFR conditions are expected through the evening hours. Thunderstorm chances increase after 08Z at MHK and after 09Z at the Topeka terminals. LLWS is expected at all terminals between 04Z and 14Z as a 55 knots LLJ overspread the area. Southerly winds will increase by mid-morning on Wednesday with sustained near 15kt and gusts approaching 25kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Gargan AVIATION...Baerg
Hazardous weather outlook, Jun 27, 3:39 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 AM CDT Tue Jun 27 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-280845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 AM CDT Tue Jun 27 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Patchy dense fog will be possible through 9 AM across portions of northeast and north central Kansas. Scattered thunderstorms are expected to develop late Tonight. The stronger storms across north central Kansas may produce small hail and gust winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be chances for strong to severe storms Wednesday through Thursday night. The potential exist for several rounds of storms, with locally heavy rainfall that could lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 27, 12:13 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 PM CDT TUE JUN 27 2017
KSZ021-035-036-271800-
Geary-Clay-Dickinson-
1213 PM CDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...WESTERN
GEARY AND SOUTHEASTERN CLAY COUNTIES UNTIL 100 PM CDT...
At 1212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Wakefield to 3 miles
northeast of Chapman. Movement was east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Junction City, Grandview Plaza, Chapman, Milford and Milford Lake.
This includes Interstate 70 between mile markers 285 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3922 9696 3922 9685 3914 9685 3914 9683
3909 9685 3909 9678 3893 9670 3895 9704
3917 9716
TIME...MOT...LOC 1712Z 263DEG 9KT 3916 9707 3900 9697
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:13 PM CDT | Special Weather Statement | TOP | Geary | 47 min |
| Jun 27, 1:34 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Jun 27, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 51 min |
| Jun 27, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.